Connect
MJA

2,4‐Dinitrophenol exposures and deaths in Australia after the 2017 up‐scheduling

Rose Cairns, Jacques Raubenheimer, Jared A Brown, Kylie McArdle and Nicholas A Buckley
Med J Aust 2020; 212 (9): . || doi: 10.5694/mja2.50528
Published online: 18 May 2020

To the Editor: Rising obesity rates in high income countries have resulted in a growing demand for weight‐loss products.1 Unfortunately, drugs that increase energy expenditure often have severe adverse effects. 2,4‐Dinitrophenol (DNP) uncouples oxidative phosphorylation, inducing a hyper‐metabolic state. It was first used for weight loss in the 1930s but was banned due to deaths.2 It has recently had a resurgence in popularity in the body building/body sculpting arena as a “fat burner” and “pre‐event shredder”, and is available online and as an undeclared ingredient in supplements.1

  • Rose Cairns1,2
  • Jacques Raubenheimer1
  • Jared A Brown2,3
  • Kylie McArdle2,4
  • Nicholas A Buckley1,2

  • 1 University of Sydney, Sydney, NSW
  • 2 New South Wales Poisons Information Centre, Children's Hospital at Westmead, Sydney, NSW
  • 3 Centre for Big Data Research in Health, UNSW Sydney, Sydney, NSW
  • 4 Gosford Hospital, Gosford, NSW


Acknowledgements: 

This work was supported by a National Health and Medical Research Council Program Grant (ID: 1055176). Jared Brown is a recipient of a UNSW Scientia PhD scholarship. The funders had no role in planning, design, data collection, analysis or interpretation, reporting or publication. We thank staff at the NSWPIC and the NCIS for providing data. The NCIS is managed by the Victorian Department of Justice and Community Safety.

Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Online responses are no longer available. Please refer to our instructions for authors page for more information.